Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 147, NWS Quad Cities, IA

August 28, 2000Keokuk County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 28, 2000, 3:06 AM CDT for Keokuk County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 28, 2000, 3:06 AM CDT (08:06 UTC)
Expired
Aug 28, 2000, 3:45 AM CDT
In force
39 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 280807
SVRMLI
IAC107-280845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 AM CDT MON AUG 28 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEOKUK COUNTY IN SOUTHEAST IOWA

* UNTIL 345 AM CDT

* AT 304 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTH OF DELTA...OR 7
  MILES SOUTHWEST OF SIGOURNEY...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...   
   HAYESVILLE BY 315 AM CDT.
   LANCASTER BY 320 AM CDT.
   HARPER BY 330 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 4137 9242 4119 9243 4119 9197 4138 9198

CROSBIE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:55 AM CDT, 11 minutes earlier.

Area forecast discussion, Aug 28, 2:55 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
255 AM CDT MON AUG 28 2000

SYNOPTIC PICTURE THIS MORNING SHOWS STRONG 500H HIGH CENTERED OVER
EAST TEXAS...STILL CONTROLLING WEATHER ACROSS MUCH OF THE U.S...WITH A
TROUGH ON THE NORTHERN EAST COAST...AND ANOTHER TROUGH DIGGING INTO
THE NORTHERN ROCKIES.  LOCALLY...A WEAK SHORT WAVE IS MOVING OVER
CENTRAL IOWA.  AT THE SURFACE...A WARM FRONT EXTENDS FROM MKC TO COU TO
PAH.  PRECIP ACROSS SOUTHERN IOWA THIS MORNING IS RESULTING FROM SHORT
WAVE...IN ADDITION TO MODERATE LOW-LEVEL JET OVERRIDING FRONT AND GOOD
THETA-E ADVECTION.

THE SHORT-RANGE MODELS INITIALIZED WELL AT 00Z AT THE SURFACE AND
500H.  THE PRIMARY FORECAST CONCERN THIS PACKAGE CONTINUES TO PRECIP
ASSOCIATED WITH WARM FRONT LIFTING INTO SOUTHERN PORTION OF FORECAST
AREA THIS EVENING...AND COLD FRONT LATER TONIGHT.

THE MODELS AGREE ON BRINGING WARM FRONT NORTH THIS EVENING INTO THE
SOUTHERN PORTION OF THE FORECAST AREA.  THE ETA AND NGM BRING THE COLD
FRONT THROUGH DVN AROUND 10Z...WITH THE AVN A LITTLE SLOWER AT 12Z.
ALL OF THE SHORT-RANGE MODELS BRING THE FRONT SOUTH OF THE AREA BY 00Z
WEDNESDAY.  AT 500H...SHORT WAVE MOVES ACROSS MISSISSIPPI RIVER NEAR
18Z...THEN EAST OF AREA.  THE NORTHERN ROCKIES SHORT WAVE MOVES JUST
NORTH OF THE AREA THROUGH MINNESOTA AND WISCONSIN MONDAY NIGHT.  FLOW
BECOMES ZONAL THROUGH 60 HOURS...WITH A WEAK SHORT WAVE IN THE
WEDNESDAY/WEDNESDAY NIGHT TIME FRAME.

CURRENT FORECAST ON TRACK.  WILL UPDATED FIRST PERIOD TO REFLECT
ONGOING PRECIP...WHICH SHOULD CLEAR WESTERN COUNTIES BY LATE MORNING...
AND EASTERN COUNTIES BY EARLY AFTERNOON.  NEXT CHANCE FOR PRECIP WILL BE
TONIGHT...WITH COLD FRONT/WARM FRONT TRIPLE POINT PROBABLY TRANSITING
THROUGH THE SOUTH CENTRAL PORTION OF THE FORECAST AREA.  ANOTHER CHANCE
OF PRECIP ON WEDNESDAY...WITH A TRAILING MINOR SHORT WAVE.  THE UPPER
JET BECOMES MORE ACTIVE THROUGH THE EXTENDED PERIOD JUST NORTH OF THE
AREA.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

ARKELL

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.